Hail, Crane
- When
- March 26, 3:29 AM CST to 3:34 AM CST
- Where
- Crane County, 2 mi SW of Crane
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.383, -102.367
A series of strong to severe thunderstorms erupted over the southern and eastern Permian Basin in west Texas during the very early morning hours of the 26th. These storms developed as a strong low level jet interacted with a warm front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A series of strong to severe thunderstorms erupted over the southern and eastern Permian Basin in west Texas during the very early morning hours of the 26th. These storms developed as a strong low level jet interacted with a warm front. Large hail and severe winds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 3:17 AM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 AM CST SAT MAR 26 2005
STORMS BACK BUILT IN FROM THE EAST AFTER MIDNIGHT NOW ACROSS CENTRAL
CWA WITH WATCH NOW IN EFFECT... SO WILL KEEP DISCUSSION SHORT. WILL
CONCENTRATE ON SHORT TERM AND MAKE MINOR CHANGES TO LONG TERM. FOR
TODAY HAVE RAISED POPS... INCREASED CLOUDS... AND LOWERED TEMPS AS
IT LOOKS TO BE WET AND COOL. POTENT UPPER TROUGH OVER SOUTHWEST U.S.
WILL IMPACT AREA TODAY AS STRONG SHORTWAVE DIVES THROUGH BASE AND INTO
CWA. ALSO WEAK FRONT THAT MOVED INTO CWA YESTERDAY APPEARS TO BE NEAR
THE PECOS RIVER AND SHOULD HELP FOCUS CONVECTION. CONCERNED THAT CURRENT
STORMS ALREADY NEAR SEVERE LIMITS AND BEST LIFT/INSTABILITY WILL BE
LATER TODAY. HAVE ADDED MENTION LARGE HAIL/DAMAMGING WIND TO EASTERN
PERMIAN BASIN DOWN TO TRANS PECOS. MODELS BRING REINFORCING SHOT COLD
AIR LATER TODAY WHICH WILL KNOCK AFTERNOON TEMPS DOWN. WEST WIND...
MORE SUNSHINE... AND WARMER TEMPS FOR EASTER SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 57 37 63 40 / 50 10 10 0
CARLSBAD NM 59 34 67 42 / 30 10 0 0
DRYDEN TX 67 41 70 46 / 20 0 0 0
FORT STOCKTON TX 63 39 67 45 / 30 0 0 0
GUADALUPE PASS TX 53 29 61 43 / 10 0 0 0
HOBBS NM 56 33 67 42 / 30 10 0 0
MARFA TX 62 30 63 32 / 0 0 0 0
MIDLAND INTL AIRPORT TX 60 36 65 42 / 40 10 0 0
ODESSA TX 61 37 66 42 / 40 10 0 0
WINK TX 63 38 68 41 / 30 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING IN EFFECT TODAY FOR THE FOLLOWING ZONES...GUADALUPE
MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WARNING IN EFFECT TODAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
MOUNTAINS AREA AND GUADALUPE MOUNTAINS.
&&
72HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CST FRI MAR 25 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261918- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 130 PM CST FRI MAR 25 2005 (1230 PM MST FRI MAR 25 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT WEST WINDS WILL INCREASE TO 30 TO 40 MPH...WITH GUSTS TO 60 MPH AFTER MIDNIGHT IN THE GUADALUPE MOUNTAINS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT ACROSS THE NORTHERN AND EASTERN PERMIAN BASIN...EAST OF A HOBBS...TO ODESSA TO SHEFFIELD LINE. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEST WINDS OF 30 TO 40 MPH...WITH GUSTS TO NEAR 60 MPH WILL CONTINUE IN THE GUADALUPE MOUNTAINS DURING THE DAY SATURDAY. HIGH WINDS ALSO WILL BE POSSIBLE ACROSS THE DAVIS MOUNTAINS SATURDAY AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 AM CST SAT MAR 26 2005 TXZ070-260845- REAGAN TX- 229 AM CST SAT MAR 26 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN REAGAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHEASTERN REAGAN COUNTY...10 MILES SOUTHEAST OF BIG LAKE...AT 226 AM CST...MOVING NORTHEAST AT 20 MPH. THIS STORM MAY AFFECT U.S. HIGHWAY 67 EAST OF BIG LAKE BY 2:45 AM CST. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. HAIL IS POSSIBLE WITH THIS STORM.
The Midland/Odessa radar (KMAF), 65 km away, was scanning. The volume nearest the first event began at 09:27 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A rural resident north of Stiles reported 60 MPH gusts from a severe thunderstorm that blew open and slightly damaged the door on a large barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442262, 5442263.